Alert archive / Oregon / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 28, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 12, 2013, 7:57 PM PDT for Klamath County, Lake County, Oregon. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2013, 7:57 PM PDT (02:57 UTC)
- Expired
- Aug 12, 2013, 8:30 PM PDT
- In force
- 33 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
Counties Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 164 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 3.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 2764 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
007 WUUS56 KMFR 130257 SVRMFR ORC035-037-130330- /O.NEW.KMFR.SV.W.0028.130813T0257Z-130813T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 757 PM PDT MON AUG 12 2013 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON... WEST CENTRAL LAKE COUNTY IN SOUTH CENTRAL OREGON... * UNTIL 830 PM PDT * AT 752 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL KLAMATH COUNTY...OR 15 MILES WEST OF SILVER LAKE NEAR ROUND LAKE...AND MOVING NORTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND LIGHTNING. PEOPLE OUTSIDE SHOULD SEEK SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4327 12142 4319 12113 4301 12129 4308 12149 TIME...MOT...LOC 0256Z 202DEG 3KT 4310 12135 $$ CC/FB
1 follow-up statement
977 WWUS56 KMFR 130314 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 814 PM PDT MON AUG 12 2013 ORC035-037-130323- /O.CAN.KMFR.SV.W.0028.000000T0000Z-130813T0330Z/ KLAMATH OR-LAKE OR- 814 PM PDT MON AUG 12 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WEST CENTRAL LAKE AND NORTH CENTRAL KLAMATH COUNTIES IS CANCELLED... THE THUNDERSTORM WEST OF SILVER LAKE HAS DECREASED IN INTENSITY. IT IS STILL CAPABLE OF PRODUCING MORE LIGHTNING AND SMALL HAIL. LAT...LON 4327 12142 4319 12113 4301 12129 4308 12149 TIME...MOT...LOC 0313Z 202DEG 3KT 4311 12134 $$ CC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:07 PM PDT, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 12, 3:07 PM PDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 307 PM PDT MON AUG 12 2013 .DISCUSSION... VISIBLE SATELLITE IMAGERY AND KMAX RADAR RETURNS OVER THE LAST HOUR INDICATE THAT SURFACE BASED CONVECTION IS BEGINNING TO INITIATE ACROSS THE AREA. AT THE CURRENT TIME AREAS OF FOCUS ARE CENTRAL SISKIYOU COUNTY, NORTH AND EASTERN LAKE COUNTY, AND THE CASCADES NORTH-NORTHEAST OF CRATER LAKE NATIONAL PARK. WATER VAPOR IMAGERY ALSO INDICATES THE UPPER LEVEL LOW PRESSURE WAVE EXPECTED TO AID IN CONVECTIVE DEVELOPMENT ROTATING THROUGH NORTHERN CALIFORNIA OUT INTO KLAMATH AND LAKE COUNTIES AT THE CURRENT TIME. THIS IS CONSISTENT WITH MODEL GUIDANCE, AS WELL. SPC MESOSCALE ANALYSIS INDICATES MOST UNSTABLE CAPE INCREASING UNDER THIS WAVE, WEST OF THE PRIMARY CLOUD SHIELD ON THE EAST SIDE. ADDITIONALLY, FAVORABLE OMEGA IS PUSHING OUT OF NORTHERN CALIFORNIA AND INTO SOUTHERN OREGON AT THIS TIME. THUS, THE RED FLAG WARNING FOR LIGHTNING ON THE EAST SIDE LOOKS ON TRACK AT THIS TIME. DO HAVE SOME CONCERN THAT THE ACTIVITY IN NORTHERN CALIFORNIA COULD GET A LITTLE BEYOND ISOLATED SHOULD CONVECTION ORGANIZE THERE BEFORE ABOUT 00Z. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE MOSTLY DRY LIGHTNING. ANY HAIL SHOULD BE SMALL AND WINDS SUB-SEVERE. RAINFALL WILL BE BRIEF DUE TO STEADY SW TO NE 15-25KT STEERING FLOW. ASIDE FROM THUNDERSTORMS THIS AFTERNOON AND EVENING ARE AREAS OF SMOKE AND THE MARINE LAYER. PER SATELLITE, THE FIRES THAT REMAIN ACTIVE ENOUGH TO BE A SMOKE PROBLEM ARE THE WHISKEY COMPLEX EAST OF TILLER AND THE ORLEANS AND SALMON COMPLEXES IN NW CALIFORNIA. HAVE ADDED AREAS OF SMOKE NEAR THESE FIRES AND ATTEMPTED TO CAPTURE HAZE EFFECTS BEYOND SOURCES FOR OTHER LOCATIONS IN THE FORECAST AREA FOR THE NEXT 48-60 HOURS. BEYOND THAT, WE WILL NEED TO SEE HOW ACTIVE THESE FIRES ARE AND IF ANY OTHERS BECOME ACTIVE. WITH WARM TO HOT AND DRY WEATHER EXPECTED TO CONTINUE, SUSPECT FIRE AND SMOKE ACTIVITY WILL INCREASE ACROSS THE AREA. THE MARINE LAYER TONIGHT THROUGH TUESDAY MORNING WILL AFFECT THE COASTLINE TO ABOUT ROSEBURG OVERNIGHT. AS FAR AS ACTIVE FIRE PERIMETERS, EXPECT MAIN EFFECTS TO BE ON THE DOUGLAS COMPLEX. A WARMING AND DRYING TREND WILL PERSIST THROUGH WEDNESDAY BEFORE A WEAKENING FRONTAL BOUNDARY ARRIVES THURSDAY INTO FRIDAY. EXPECT THE MARINE LAYER INFLUENCE TO INCREASE DURING THIS TIME PERIOD, AND THERE WILL BE A THREAT OF THUNDERSTORMS ON FRIDAY ALONG AND NEAR THE MARBLE MOUNTAINS AND CASCADES. THEREAFTER MODELS ARE ADVERTISING A BUILDING UPPER LEVEL HIGH FROM THE FOUR CORNERS REGION. LONG TERM MODEL GUIDANCE SUGGESTS ABOVE AVERAGE TEMPERATURES FOR THE MAJORITY OF WEEKS 2 AND 3. BTL && .AVIATION...BASED ON THE 12/18Z TAF CYCLE. MVFR CONDITIONS WILL CONTINUE INTO THE EARLY AFTERNOON ACROSS PORTIONS OF THE UMPQUA BASIN BEFORE CLEARING. AREAS OF SMOKE APPEAR TO BE OF MOST CONSEQUENCE EAST OF TILLER FROM THE WHISKEY COMPLEX AND ACROSS WESTERN SISKIYOU COUNTY FROM THE ORLEANS AND SALMON RIVER COMPLEXES. SOUTHWEST FLOW WILL PUSH THIS SMOKE OUT TO THE NORTHEAST THIS AFTERNOON. DURING THE AFTERNOON INTO THE EVENING LOW PRESSURE MOVING THROUGH ALOFT WILL ASSIST IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS FROM THE CASCADES, SISKIYOUS, AND MARBLE MOUNTAINS EASTWARD, MOST NUMEROUS ACROSS KLAMATH AND LAKE COUNTIES. THESE THUNDERSTORMS WILL BE CAPABLE OF GUSTY OUTFLOW WINDS, SIGNIFICANT LIGHTNING, SMALL HAIL, AND LOCALIZED RAINFALL. OVERNIGHT EXPECT THE MARINE LAYER TO RETURN ALONG THE COOS COUNTY COAST TO ABOUT ROSEBURG IN THE IFR TO MVFR RANGE. BTL && .MFR WATCHES/WARNINGS/ADVISORIES... OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ027>031. CA...NONE. PACIFIC COASTAL WATERS...NONE. BTL/NSK/FJB
In the hours before
Special weather statement, Aug 12, 5:45 PM PDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 545 PM PDT MON AUG 12 2013 CAZ083-084-130130- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA-NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES CA- 545 PM PDT MON AUG 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SISKIYOU COUNTY UNTIL 630 PM PDT... AT 542 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF BRAY...OR 33 MILES NORTHEAST OF MOUNT SHASTA...MOVING NORTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MACDOEL. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4186 12199 4180 12181 4166 12195 4172 12208 TIME...MOT...LOC 0045Z 218DEG 6KT 4174 12198 FB
Special weather statement, Aug 12, 6:33 PM PDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 633 PM PDT MON AUG 12 2013 CAZ084-ORZ029-130215- KLAMATH BASIN OR-NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES CA- 633 PM PDT MON AUG 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KLAMATH AND NORTHEASTERN SISKIYOU COUNTIES UNTIL 715 PM PDT... AT 629 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DORRIS...OR 20 MILES SOUTHWEST OF KLAMATH FALLS...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...DORRIS AND WORDEN. THE STORM IS EXPECTED TO REMAIN WEST OF HIGHWAY 97. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4209 12203 4204 12183 4191 12189 4194 12211 TIME...MOT...LOC 0132Z 209DEG 7KT 4198 12198 FB
Local storm report, Aug 12, 6:58 PM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
658 PM PDT MON AUG 12 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 6 W FORT ROCK 43.37N 121.16W
08/12/2013 E1.00 INCH LAKE OR TRAINED SPOTTER
LA113 SPOTTER, ONE INCH OR BETTER HAIL
SPOTTED BETWEEN FORT ROCK AND HIGHWAY 31
&&
IRIS SYSTEMLocal storm report, Aug 12, 7:23 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
723 PM PDT MON AUG 12 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 1 SSW KENO 42.11N 121.93W
08/12/2013 E1.00 INCH KLAMATH OR TRAINED SPOTTER
QUARTER SIZE HAIL AND LOCALLY HAIL HAS
ACCUMULATED UP TO 3 INCHES DEEP.
&&
IRIS SYSTEMThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:23 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 37 min |
| Aug 12, 6:33 PM PDT | Special Weather Statement | MFR | 42 min | |
| Aug 12, 7:00 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 15 min |
| Aug 12, 7:07 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 38 min |
| Aug 12, 7:16 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 14 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.